Factors influencing the development of hypercholesterolemia after cardiac transplantation

Spencer H. Kubo, Jeffrey R. Peters, Kevin R. Knutson, Marshall I Hertz, Maria Teresa Olivari, R. Morton Bolman, Donald B. Hunninghake

Research output: Contribution to journalArticlepeer-review

17 Scopus citations

Abstract

Although hypercholesterolemia is a frequent complication in cardiac transplant recipients, the exact mechanisms contributing to its development are not known. Cholesterol levels in 151 thoracic transplant patients treated with cyclosporine, azathioprine and prednisone were retrospectively examined to evaluate the factors influencing the heterogeneity of changes after the first year after transplantation in patients on a standard 3-drug immunosuppression regimen. Three groups were compared including ischemic heart transplant (n = 72), nonischemic heart transplant (n = 64) and heart-lung/lung transplant (n = 15) recipients. After the first year, 64 patients (43%) developed consistent hypercholesterolemia (>240 mg/dl) for which pharmacologic treatment was initiated. Forty-eight patients (67%) in the ischemic heart transplant group required treatment, significantly (p <0.001) greater than both the nonischemic (n = 14; 22%) and heart-lung/lung transplant (n = 2; 13%) group. Univariate and forward stepwise multivariate regression analysis identified 4 factors that were all significantly and independently correlated with follow-up cholesterol including prednisone dose (p <0.001), baseline cholesterol (p <0.001), glucose (p <0.001) and weight gain (p <0.01). Changes in triglycerides in the 3 groups of patients were similar to changes in cholesterol. Furthermore, the increase in cholesterol in patients requiring treatment was primarily due to an increase in low-density lipoprotein cholesterol. These data demonstrate that hypercholesterolemia is common in heart transplant recipients treated with standard 3-drug immunosuppression and generally develops within the first 2 years after transplantation. However, this complication is not uniform and appears to be most strongly related to previous coronary artery disease. Finally, this complication is a multifactorial process that is related to several risk factors, including prednisone dose, glucose levels and weight gain.

Original languageEnglish (US)
Pages (from-to)520-526
Number of pages7
JournalThe American journal of cardiology
Volume70
Issue number4
DOIs
StatePublished - Aug 15 1992

Fingerprint Dive into the research topics of 'Factors influencing the development of hypercholesterolemia after cardiac transplantation'. Together they form a unique fingerprint.

Cite this